Androgel = Sore Balls?

Discussion in 'Men's Health Forum' started by GirlyMan, Apr 9, 2008.

  1. #1

    GirlyMan Member

    Hello Gentlemen and Ladies,

    Been reading this board for awhile but have a couple questions I haven't been able to resolve by searching (maybe I just can't search well, in which case, I apologize).


    45 yo man diagnosed w/ metabolic syndrome summer of 06. Lost 50 lbs, started exercising and taking a boatload of supplements along with metformin, simvastatin, and lisinopril (as a kidney prophylactic against the metformin, not for high BP - 110/65 in the AM). Lipids and blood sugar are under control:

    Total Cholesterol - 114 mg/dl
    HDL - 57 mg/dl
    LDL - 34 mg/dl
    VLDL - 23 mg/dl
    Triglycerides - 115 mg/dl
    A1C - 5.4%

    Lost all libido 3 months ago. cialis helped functionally but did not help desire. Got testosterone tested.

    Serum testosterone - 214 ng/dl (241-827)
    Estradiol - 23 pg/ml (0-53)
    TSH - 1.135 uIU/ml (0.35-5.5)
    PSA - 0.3 ng/ml (0-4.0)
    DHEA - 448 ng/dl (107-745) (was supplementing 50 mg/d orally in an obviously misguided attempt to raise my previous testosterone level of 360 ng.dl).

    Been on 5g androgel for 4 weeks now. Frikkin' amazing. Thought I was treating depression for the past several years by self-medicating w/ samE and 10g fish oil. I was wrong. Depression is almost totally gone now. No apathy, no ennui, actually leave the house for reasons other than work (even looking forward to the Cherry Blossom Festival this weekend). Can get a woody when I want to and, more importantly, I do want to. Fasting morning sugars have dropped from 100-105 to 88-92 mg/dl too! Think everyone with Metabolic Syndrome needs to have their testosterone tested. Hell, low T may even be responsible for it (although I don't think they've identified a mechanism of action yet).

    Right testicle started aching 3 weeks in (left testicle has a 30 yo varicocele and hasn't felt anything for several decades). Doc says this is a rare side effect and to stop the Androgel for a week and restart. Stopped for two days, started feeling like shit again and restarted.

    So I know what's going on from reading this board. HPT axis is shutting down, boys are atrophying 'cause they got nuthin' to do, and one of them is unhappy about it. Funny thing is, I can't even get depressed about this, no matter how hard I try.

    I don't think I'm comfortable w/ asking Doc (primary care) about hcg just yet. Just happy to be on the testosterone. Already have 4 children and don't plan on pulling a Tony Randall when I'm 70, so not concerned about fertility. And don't care about any satchel aesthetics.


    Just how rare is this?

    Will Doc's advice to stop for an entire week before restarting have a chance at stopping this from recurring?

    How long before it gets tired of bitchin' about losing its job and shuts up?

    Any ideas besides ice packs for relief?

    Many Thanks,
  2. #2

    Shootist Junior Member

    You could always get that varicocele fixed. That could be the source of your pain. Go see a urologist (that takes varicoceles seriously) about it.
    Last edited: Apr 10, 2008
  3. #3

    GirlyMan Member

    The soreness and dull ache is in the right testicle which doesn't have the varicocele. The left testicle with the varicocele has never bothered me in the 30 years it has been there. Until just now, that is, when I imagined getting it fixed. Ouch...
  4. #4

    Shootist Junior Member

    My bad; I assumed the one with the varicocele was the one that hurt.
  5. #5

    hardasnails1973 Active Member

    obiovusly you are headed in the right direction when you get to 10 grams make sure you apply the gel 2 hours before th eblood draw on opposite arm. Your goal is about 600 700 TT . once you get TT stabilized check your e2 and if that is in check add in hcg at 250 every 3 rd day to bring you up to the upper range and also monitor e2 and dht, Dht serum on gels in nothing to be concerned with because you are measuring the spike. To get a true reading on might do the Rheins 24 hour hormone panel to see what it is over the 24 hour. Your cholesterol is too low and if you are on statin drugs i would becautious of them because statins lower coenyzme q10. People with low cholesterol of uner 160 are some what low in co enyzme q 10 and may need suppelementation.
  6. #6

    GirlyMan Member

    Thanks hardasnails. Yes I have been supplementing with CoQ10 (150 mg 2xday) since I started the statin. Total cholesterol was even lower (95 mg/dl but with an HDL of 65) before I started adding whole eggs and red meat (just a little, I seem to have lost the taste for it) back into my diet. Might be time to start thinking about at least reducing the statin dosage.

    Also, wrt supplements and blood test, I have stopped taking DHEA, saw palmetto, pygeum, and nettle root (and am thinking about stopping resveratrol) until I get labs telling me what my body is doing with androgel. On the other hand, they didn't cause me any problems and seem benign enough so maybe I should just keep taking them to forestall any possible DHT or estrogen problems (and any scary scripts the doctor may be tempted to write when/if the labs show these problems). Not sure. I'll ask my doctor. (He knows everything I take and he didn't tell me to stop when prescribing the HRT, but he may have just forgotten.)

    Thanks again.
  7. #7
    plymouth city

    plymouth city Junior Member

    Whoa whoa whoa there buddy, lets not complicate things for the new guy.....[:eek:)]

    Girly man, congrads your feeling better

    Your Dr has no idea what he is talking about(again, many of them are clueless). Scrotal pain is very common amoung HRT people who do NOT use hcG

    Without hcG, your balls are rendered ineffective. Basically, your balls are dying a slow, painfull death. This is why they hurt. Your balls are shriveling up, because your body "thinks" it doesn't need them. This can be painfull for many. Ask anyone who has been on steroids or HRT for a lengthy period of time without hcG, they will tell you the EXACT same thing. This is NOT rare. In fact, this is the NORM.

    The problem with losing your balls is not just cosmetic. Pregnenolone is produced in the testes. (Google it if your not familiar) It is an essential neural steroid, and a building block for DHEA and many other steroid hormones. So this is definitely going to be an issue.

    Do not afraid to be a bit demanding with your Doc. Trust me, he deals with demanding patients all day. hcG is something your gonna need
  8. #8

    hardasnails1973 Active Member

    Way to summ it up
    I need to stop with long run on sentences. It makes people go bug eyed LOL
  9. #9

    JanSz Junior Member

    Before you started on androgel what was your

    If you are secondary and your testicles are able to produse, use them as a primary supplier of your testosterone.
    You would need larger doses of hcg.

    See my post #7 in this sticky.
    Not clear about your Total Testosterone
    you listed
    Serum testosterone - 214 ng/dl (241-827)
    then you have said
    "testosterone level of 360 ng.dl"

    is that what you have got from applying
    5g Androgel

    If that is so, that would be very poor response indicating another (thyroid?) problems.
    Please clarify.

    Try using tight briefs, it helped me with aching testicles.
  10. #10

    GirlyMan Member

    Thanks PlymouthCity. Yes the boys are not going gently into that good night. I will discuss the hcG with my doctor and monitor his reaction. We are both educated, reasonable men so I expect a rational response from him. If not ... well there are other doctors.

    I am aware of pregnenolone and have ordered a product called Dermacrine from a company called Primordial Performance to supplement pregnenolone (looks like there's DHEA, Chrysin, and resveratrol in it also). Not sure whether to take it before my next labs or cut out all hormonal related supplements (Saw Palmetto, Pygeum, Nettle, et al.) to see what my body does with the androgel on its own.

    Thanks Again,
  11. #11

    GirlyMan Member

    Thanks JanSz. None of those tests were conducted. I knew enough to ask for DHEA-S and estradiol in addition to testosterone (based primarily on reading posts from you and PlymouthCity on this and other sites), and the doc added TSH himself, but I did not request the others.

    360 ng/dl was the result from my first test 4 months ago. I tried supplementing with DHEA, Saw Palmetto, Pygeum, Nettle, and Resveratrol in an attempt to raise it. My subsequent test one month ago after this supplementation was 214 ng/dl. That's when the doc prescribed Androgel. We had discussed a possible relationship between my Metabolic Syndrome and low T before, and doc was quite reasonable but was understandably reluctant to prescribe it off-label. We are both much happier now.

    Even better than the tight briefs ... jockstrap.

    Thanks Again,
  12. #12

    JanSz Junior Member

    Is that you on a picture?
    If yes, possibly work on your BMI.

    Calculate your BMI - Standard BMI Calculator

    Many other factors may fall back in the right place.
    .Normal weight BMI= (18.5-24.9)

    This calculator may be misleading for someone lifting (succesfuly) weights.
    I would add up to about 20# to account for that.

    Say height=5'-9"
    weight =147# gives BMI=21.7

    Add 20# for weight lifting ---> 167# ----> BMI=24.7
    Last edited: Apr 18, 2008
  13. #13

    GirlyMan Member

    No, picture was not me. Just some other poor bastard who should probably get some bloodwork done. Thought it was funny at first, but now I feel bad. Picture changed. My apologies.

    At time of initial metabolic syndrome diagnosis I was 5'10" @ 262 lbs. Now @ 210 lbs. Still too fat. Sucks being an endomorph.

© 1997–2015 MESO-Rx. All Rights Reserved. Disclaimer.